Paracetamol and liquid detergent capsules were the most common causes of infant poisoning cases handled by a Dublin children’s hospital according to a new study.
Drugs accounted for over half of the poisoning cases reported to Temple Street Children’s University Hospital, but the appearance of liquid detergent capsules as an “emerging threat” has caused particular alarm.
The capsules can lead to varied and severe symptoms affecting the eyes, gastro-intestinal tract and the respiratory system, the study published in the Irish Medical Journal warns. “Reducing the accessibility of these hazards should include focusing on the provision of child-resistant packaging,” according to the authors of the study, who work in the hospital.
About one in 200 attendances at the hospital were poisoning-related, and only 7 per cent of these resulted in an admission.
Household products were found to be responsible for one-quarter of poisoning cases in 2010 and 2011, according to the study. Just over half of all victims were boys.
The most common substance implicated was paracetamol, found in 14 per cent of cases. Liquid detergent capsules were responsible for 9.2 per cent of poisonings.
In the vast majority of cases, no investigation was carried out and none of the paracetamol swallowing required treatment. In cases where treatment was necessary, this generally involved administering charcoal or drinking milk.
More investigations were carried out and admissions made when a similar survey was carried out in 2001. At the time, liquid detergent capsules were not on the Irish market and benzodiazapines ranked second to paracetamol as a cause of poisoning.